Indiana, 2004

Hail and Damaging Winds in Indiana, June 12, 2004

June 12, 2004 · NWS IND · 3 events in 3 counties and zones

Thunderstorm clusters formed along an outflow boundary across Central Indiana. Although, the main impact was flash flooding, there was 1 hail report and 2 reports of trees down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Thunderstorm clusters formed along an outflow boundary across Central Indiana. Although, the main impact was flash flooding, there was 1 hail report and 2 reports of trees down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 12, 3:10 AM EST, 6 hours 50 minutes earlier.

Area forecast discussion, Jun 12, 3:10 AM EST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
310 AM EST SAT JUN 12 2004

.DISCUSSION...

FORECAST FOCUS IS ON THREAT OF HEAVY RAIN TODAY AS WELL AS CHANCES
FOR RAIN INTO NEXT WEEK.

DIFFERENCES IN MODELS EXIST AGAIN TODAY...WITH GFS SHOWING
CONVECTIVE FEEDBACK AS SHOWN BY QPF BULLSEYES AND ANOMALOUS VORT
MAXES AT 500 MB. THUS WILL CONCENTRATE ON ETA SOLUTION.

SFC BOUNDARY EXTENDS NW/SE ACROSS FORECAST AREA /FA/ AT 08Z. TSRA
HAD DEVELOPED ACROSS NERN IL AND NWRN IN. TSRA WERE DEVELOPING IN
PART TO UPGLIDE CREATED BY GOOD LOW LEVEL FLOW PERPENDICULAR TO
BOUNDARY. HEAVY RAIN IS MAIN PROBLEM WITH THESE STORMS AS PRECIP
WATER IS ABOVE 1.5 INCHES.

EXPECT CURRENT AREA OF TSRA TO MOVE E THIS MORNING. WILL GO LIKELY
POPS EARLY IN NRN FA. WITH AN UNSTABLE ATMS...BOUNDARY MOVING BACK
N...WEAK IMPULSES AT 500 MB...AND SFC OUTFLOW BOUNDARIES...EXPECT
SCT TSRA TO DEVELOP ACROSS ENTIRE FA TODAY. WITH THE HIGH PRECIP
WATER EXPECT HEAVY RAIN TO BE A PROBLEM. WILL EXTEND FLOOD WATCH
THROUGH TODAY ACROSS NRN THIRD OF FA AS EVEN A FEW TENTHS OF AN INCH
OF RAIN WILL CAUSE PROBLEMS THERE. WILL MENTION HEAVY RAIN IN ALL
ZONES THOUGH.

COULD BE ANOTHER STRONG TEMP GRADIENT ACROSS FA TODAY WITH BOUNDARY
MOVING N AND SCT TSRA. MOST GUIDANCE NUMBERS REFLECT THIS AND LOOK
REASONABLE. ETA COULD BE A BIT TOO COOL AS ATMS COULD STILL WARM
NICELY AS HAPPENED ON FRI.

CONTINUED CHANCE OF TSRA TONIGHT WITH UNSTABLE ATMS AND WEAK
IMPULSES IN UPPER ATMS. WENT NEAR GUIDANCE TEMPS IN LOW 70S GIVEN
RELATIVELY HIGH DEWPOINTS.

CONTINUED CHC POPS INTO NEXT WEEK BEFORE COOLER AIR FINALLY ARRIVES
MID WEEK. PUT HIGHEST POPS SUN NIGHT WHEN UPPER JET STREAK COULD
PROVIDE BETTER LIFT THEN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH NORTHERN THIRD OF CWA
UNTIL 23Z.

&&

CS
Hazardous weather outlook, Jun 12, 5:39 AM EST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
539 AM EST SAT JUN 12 2004

INZ021-028>031-035>043-049-131100-
BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HENRY-HOWARD-
MADISON-MONTGOMERY-RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-WARREN-
539 AM EST SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN THIRD OF CENTRAL
INDIANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT TODAY. THUNDERSTORMS WITH HEAVY RAIN ARE
POSSIBLE TODAY AND TONIGHT. THE HEAVY RAIN MAY INCREASE EXISTING
FLOODING PROBLEMS. A FEW SEVERE STORMS WITH DAMAGING WINDS AND LARGE
HAIL ARE ALSO POSSIBLE.

FLOOD WARNINGS ARE IN EFFECT FOR THE WABASH RIVER AND WILDCAT CREEK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY. SEVERE STORMS ARE
POSSIBLE SUNDAY AND MONDAY.

FLOODING WILL CONTINUE ALONG THE WABASH RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY THROUGH MONDAY. SPOTTERS ARE
ENCOURAGED TO REPORT ANY FLOODING OBSERVED.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

INZ044>048-051>057-060>065-067>072-131100-
BARTHOLOMEW-BROWN-CLAY-DAVIESS-DECATUR-GREENE-HANCOCK-HENDRICKS-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MARION-MARTIN-MONROE-MORGAN-
OWEN-PARKE-PUTNAM-RUSH-SHELBY-SULLIVAN-VIGO-
539 AM EST SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL MOVE ACROSS
CENTRAL INDIANA TODAY AND TONIGHT. A FEW SEVERE STORMS WITH DAMAGING
WINDS AND LARGE HAIL ARE POSSIBLE.

FLOODING WILL OCCUR ALONG PARTS OF THE WABASH...WHITE...AND EAST FORK
WHITE RIVERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY. SEVERE STORMS ARE
POSSIBLE SUNDAY AND MONDAY.

FLOODING WILL CONTINUE ACROSS PARTS OF THE WABASH...WHITE...AND EAST
FORK WHITE RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY THROUGH MONDAY. SPOTTERS ARE
ENCOURAGED TO REPORT ANY FLOODING OBSERVED.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

In the hours before

Local storm report, Jun 12, 8:21 AM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
821 AM EST SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      2 W BATTLE GROUND       40.51N 86.88W
06/12/2004                   TIPPECANOE         IN   TRAINED SPOTTER

            WATER OVER STATE ROAD 43

0800 AM     FLASH FLOOD      WEST LAFAYETTE          40.44N 86.91W
06/12/2004                   TIPPECANOE         IN   TRAINED SPOTTER

            SEVERAL MAJOR ROADS FLOODED IN WEST LAFAYETTE

&&

The radar

The Indianapolis radar (KIND), 95 km away, was scanning. The volume nearest the first event began at 15:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Lawrence

When
June 12, 10:00 AM EST to 10:02 AM EST
Where
Lawrence County, Bedford
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
38.867, -86.483

Thunderstorm Wind, Jennings

When
June 12, 12:00 PM EST to 12:10 PM EST
Where
Jennings County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.983, -85.633

Thunderstorm Wind, Tippecanoe

When
June 12, 6:45 PM EST to 6:46 PM EST
Where
Tippecanoe County, 2 mi NE of Battle Ground
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.533, -86.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407207, 5407208, 5407209.